Missouri, 2008

Flooding in Missouri, April 24 to 28, 2008

April 24 to 28, 2008 · NWS EAX · 9 events in 7 counties and zones

Several rounds of heavy rains were observed from April 22 to April 25, 2008. This caused many rivers and creeks to have minor to moderate flooding, April 24th through the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of heavy rains were observed from April 22 to April 25, 2008. This caused many rivers and creeks to have minor to moderate flooding, April 24th through the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 11:28 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 23, 11:28 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 AM CDT THU APR 24 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

STRONG CONVECTION IS PRESENTLY EXITING THE EXTREME ERN CWA WITH AN
OUTFLOW BOUNDARY PUSHING WELL SOUTH OF THE CWA. THIS HAS STABILIZED
MUCH OF MO AND ERN KS WITH MAINLY STRATIFORM RAIN REPORTED ACROSS THE
SERN ONE HALF OF THE CWA. THE SHORTWAVE TROUGH INITIATING THE
ACTIVITY WAS LOCATED FM CNTRL KS SOUTH TO NRN TX WITH THE STRONGEST
PORTION OF THE TROUGH LOCATED IN NRN TEXAS. A STRONG CONVECTION
COMPLEX WAS LOCATED IN NRN TX...ESSENTIALLY INTERRUPTING STRONG
MOISTURE TRANSPORT INTO ERN OKLAHOMA AND SWRN MO.

DUE TO THE STABLE SFC ENVIRONMENT AND THE LACK OF RESPECTABLE H8
THETAE ADV...DO NOT EXPECT ANY ADDITIONAL ORGANIZED CONVECTION
ACROSS THE CWA THE REMAINDER OF TNGT. THE RUC APPEARS TO SHOW THE
SITUATION QUITE WELL WITH THE LATEST NAM CLUELESS ON THE DEVELOPMENT
WHICH OCCURRED THIS EVENING. THE NRN PORTION OF THE SHORTWAVE WILL
ONLY AID IN DRIVING LIGHT TO MODERATE STRATIFORM RAIN NORTH OUT OF
SERN KS.

WILL HOLD THE FLOOD WATCH FOR TNGT...MAINLY DUE TO CURRENT
WARNINGS...BUT MAY DROP IN A FEW HOURS.

DB

.AVIATION...
FOR THE 06Z TAFS...THE EARLIER THUNDERSTORMS HAVE STABILIZED THE
ATMOSPHERE AT LEAST TEMPORARILY VERY EARLY THIS MORNING. STRATIFORM
RAIN FM THE SMALL NERN COMPLEX OF STORMS IN NERN OKLAHOMA WILL AFECT
THE TERMINALS BTWN 08-12Z. SPOTTY MVFR CIGS HAVE BEEN REPORTED IN THE
RAIN AREA IN SERN KS. DUE TO THE PATCHY NATURE OF THE STRATUS...DO
NOT PLAN TO MENTION IN THE TERMINALS. WINDS WILL GRADUALLY VEER AND
INCREASE ON THURSDAY IN ADVANCE OF THE NEXT STORM SYSTEM. MOISTURE
WILL GRADUALLY INCREASE AHEAD OF THIS STORM SYSTEM LATER TODAY...BUT THE
CLOUD DECK SHOULD REMAIN VFR. THE THREAT OF THUNDERSTORMS WITH THE
NEXT STORM SYSTEM WILL BE AFT 06Z ON FRIDAY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL NOON THURSDAY FOR MOZ003-MOZ004-MOZ005-MOZ006-
     MOZ007-MOZ008-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-
     MOZ021-MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-
     MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-
     MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLOOD WATCH UNTIL NOON THURSDAY FOR KSZ057-KSZ060-KSZ103-KSZ104-
     KSZ105.
Hazardous weather outlook, Apr 23, 12:03 PM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED APR 23 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 CLUSTERS OF THUNDERSTORMS EXTENDING FROM EAST CENTRAL KANSAS TO
 WESTERN TEXAS EARLY THIS AFTERNOON...EMBEDDED WITHIN AN INCREASINGLY
 MOIST AND UNSTABLE AIRMASS. THIS ACTIVITY IS EXPECTED TO SLOWLY
 PROGRESS TOWARD THE OUTLOOK AREA OVERNIGHT INTO THURSDAY MORNING.
 ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL UP TO THE SIZE OF
 QUARTERS...THE GREATER THREAT WILL BE WITH LOCALLY HEAVY RAINFALL
 PRODUCED BY SLOW MOVING THUNDERSTORMS. ALTHOUGH MUCH OF THE HEAVY
 RAINFALL IS EXPECTED TO OCCUR ALONG AND SOUTH OF A WICHITA TO
 SPRINGFIELD LINE...ANY THUNDERSTORMS THAT DO REACH INTO THE AREA
 WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WITH AMOUNTS IN
 EXCESS OF AN INCH AND A HALF POSSIBLE. A FLOOD WATCH HAS BEEN
 POSTED FOR THE POTENTIAL OF RENEWED FLOODING DUE TO THIS RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THURSDAY MORNING...SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING
 ACROSS CENTRAL AND NORTH CENTRAL MISSOURI...WITH THE POTENTIAL OF
 HEAVY RAINFALL AND HAIL. THE FLOOD WATCH REMAINS IN EFFECT UNTIL
 THE NOON HOUR. BY THAT TIME THE RAIN SHOULD BE LIFTING NORTHEAST OF
 THE  REGION.

 A STRONGER STORM SYSTEM WILL BE BRINGING A COLD FRONT INTO
 NORTHWEST MISSOURI AND NORTHEAST KANSAS DURING THE DAY FRIDAY...
 WITH THE POTENTIAL OF MORE THUNDERSTORMS. THIS ACTIVITY MAY BECOME
 SEVERE...ESPECIALLY ACROSS THE EASTERN HALF OF THE OUTLOOK AREA
 FRIDAY AFTERNOON...WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING
 WIND GUSTS AND MORE HEAVY RAINFALL BEFORE THE FRONT CLEARS THE AREA
 FRIDAY EVENING.

 YET ANOTHER STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION
 SATURDAY NIGHT AND INTO SUNDAY. IT IS TOO SOON TO TELL IF
 THERE WILL BE ANY SEVERE POTENTIAL WITH THIS SYSTEM. HOWEVER...ANY
 ADDITIONAL RAINFALL ON THE ALREADY VERY WET GROUND WOULD INCREASE
 THE LIKELIHOOD OF ADDITIONAL FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
 EVENING IN EASTERN KANSAS AND WESTERN MISSOURI. SPOTTERS ARE ALSO
 ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED FLOODING.

BOOKBINDER

In the hours before

Local storm report, Apr 23, 8:21 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      2 E KANSAS CITY         39.12N 94.51W
04/23/2008                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RUNNING OVER THE ROAD AT THE INTERSECTION OF
            GARDNER AND CHOUTEAU PARKWAY

&&

SFORTIN
Local storm report, Apr 23, 8:27 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      2 NE GLADSTONE          39.23N 94.53W
04/23/2008                   CLAY               MO   FIRE DEPT/RESCUE

            WATER RUNNING OVER THE ROAD NEAR INTERSECTION OF N.E.
            80TH STREET AND SOCCER DRIVE

&&

SFORTIN
Local storm report, Apr 23, 9:17 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             WARRENSBURG             38.76N 93.73W
04/23/2008  E1.00 INCH       JOHNSON            MO   LAW ENFORCEMENT

0626 PM     HAIL             1 NW MOUND CITY KS      38.15N 94.83W
04/23/2008  E1.00 INCH       LINN               KS   LAW ENFORCEMENT

0637 PM     HAIL             CLIFTON CITY            38.77N 93.05W
04/23/2008  E1.00 INCH       COOPER             MO   TRAINED SPOTTER

0710 PM     HAIL             1 NNE RICHMOND          39.29N 93.97W
04/23/2008  E0.88 INCH       RAY                MO   PUBLIC

0737 PM     FLASH FLOOD      2 E KANSAS CITY         39.12N 94.51W
04/23/2008                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RUNNING OVER THE ROAD AT THE INTERSECTION OF
            GARDNER AND CHOUTEAU PARKWAY

0737 PM     FLASH FLOOD      2 NE GLADSTONE          39.23N 94.53W
04/23/2008                   CLAY               MO   FIRE DEPT/RESCUE

            WATER RUNNING OVER THE ROAD NEAR INTERSECTION OF N.E.
            80TH STREET AND SOCCER DRIVE

0750 PM     TSTM WND GST     GALLATIN                39.91N 93.96W
04/23/2008  E60.00 MPH       DAVIESS            MO   CO-OP OBSERVER

&&

ABAILEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Saline

When
April 24, 1:50 AM CST to April 28, 5:38 AM CST
Where
Saline County, 3.85 mi ENE of Herndon to 2.01 mi E of Herndon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.020, -93.213

The Blackwater River near Blue Lick crested at 28.10 feet, or 4.10 feet above flood stage.

Flood, Johnson

When
April 24, 3:00 AM CST to April 25, 6:00 AM CST
Where
Johnson County, 3.32 mi SW of Vly City to 2.77 mi SW of Vly City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.842, -93.680

The Blackwater River near Valley City crested at 25.86 feet, or 3.86 feet above flood stage.

Flood, Henry

When
April 24, 5:15 AM CST to April 25, 6:14 PM CST
Where
Henry County, 2.19 mi WSW of Urich to 0.88 mi WNW of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.463, -94.040

The South Grand River near Urich crested at 26.82 feet, or 2.82 feet above flood stage.

Flood, Henry

When
April 24, 7:00 AM CST to April 25, 12:11 AM CST
Where
Henry County, Blairstown to 1.59 mi WSW of Blairstown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.570, -93.970

The Big Creek near Blairstown crested at 22.06 feet, or 2.06 feet above flood stage.

Flood, Cooper

When
April 24, 10:59 AM CST to April 25, 5:33 AM CST
Where
Cooper County, 1.47 mi WSW of Boonville Viertel Ar to 1.41 mi SSE of Boonville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.960, -92.704

The Petite Saline Creek near Boonville crested at 17.52 feet, or 1.52 feet above flood stage.

Flood, Cooper

When
April 24, 6:00 PM CST to April 25, 2:11 AM CST
Where
Cooper County, 1.03 mi SSE of Otterville to 3.86 mi S of Otterville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.706, -92.992

The Lamine River near Otterville crested at 15.88 feet, or 0.88 feet above flood stage.

Flood, Chariton

When
April 24, 8:23 PM CST to April 28, 4:23 PM CST
Where
Chariton County, 2.14 mi W of Sumner to 3.25 mi W of Sumner
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.674, -93.270

The Grand River near Sumner crested at 32.64 feet, or 8.64 feet above flood stage.

Flood, Buchanan

When
April 25, 7:51 PM CST to April 26, 10:18 AM CST
Where
Buchanan County, 2.49 mi ESE of Saxton to 2.06 mi SSE of Saxton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.710, -94.685

The Platte River near Agency crested at 21.23 feet, or 1.23 feet above flood stage.

Flood, Livingston

When
April 25, 9:09 PM CST to April 27, 6:50 AM CST
Where
Livingston County, 2.46 mi SW of Chillicothe to 2.44 mi ESE of Utica
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.771, -93.576

The Grand River near Chillicothe crested at 26.88 feet, or 2.88 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94684, 95209, 95202, 94682, 94685, 95182, 95190, 94681, 94686.